Alert archive / West Virginia / Special Weather Statements in 2023

Special Weather Statement, NWS Charleston, WV

August 7, 2023Wirt County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 7, 2023, 2:49 PM EDT for Wirt County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 2:49 PM EDT (18:49 UTC)
Expired
Aug 7, 2023, 3:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Hail
0.75 in
Wind
40

County Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS81 KRLX 071849
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
249 PM EDT Mon Aug 7 2023
 
WVZ008-016>019-071915-
Calhoun WV-Jackson WV-Roane WV-Wirt WV-Ritchie WV-
249 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern
Calhoun, southwestern Ritchie, Wirt, northwestern Roane and
northeastern Jackson Counties through 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Elizabeth, Grantsville, Reedy, Cherry, Peewee, Palestine, Lucille,
Creston, Brohard, Macfarlan, Annamoriah, Leroy, and Munday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 PM EDT for central, north
central and northwestern West Virginia.

&&

LAT...LON 3886 8154 3898 8160 3919 8121 3892 8107
TIME...MOT...LOC 1848Z 244DEG 35KT 3898 8140 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:20 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 7, 2:20 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
220 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening. Cold front crosses tonight. Turning briefly drier by
the middle of the week, with rain returning Wednesday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 158 PM Monday...

* TORNADO WATCH REMAINS IN EFFECT THROUGH 6 PM

Numerous showers and thunderstorms can be seen across the region
this afternoon, and a Tornado Watch remains in effect across the
region through 6 PM this evening. Center of low pressure
currently resides to the northwest near the Ohio/Indiana
boarder, with the cold front located across central Kentucky.
All severe hazards remain possible (damaging winds, large hail,
flooding downpours, and a tornado or two) through this evening.

The cold front is expected to cross through the region by 06Z
tonight and activity will come to an end across the region. The
moisture from today's storms may lead to some dense fog across
some areas early tomorrow morning.

Otherwise, expect a dry, comfortable day tomorrow with clouds
and sunshine as high pressure moves overhead.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Monday...

Southwesterly flow increases through the day Wednesday in response
to an approaching mid-level trough. This yields dew points rising
from the low 60s to upper 60s though the afternoon and this could
yield a few showers or storms during the afternoon hours. Most
activity should hold off until Wednesday night/Thursday morning with
the approach of a mid-level trough.

Aforementioned precipitation moves in Wednesday night into Thursday
morning. Given the overnight/early morning timing, not expecting too
much conditional instability and with deep layer shear under 30KTs
potential for updraft organizations on elevated storm cores will be
limited. The main threat for this activity will be locally heavy
rainfall given precipitable water values increasing to near 2 inches
and warm cloud depths of nearly 10kft. Water impacts from this will
largely be dictated by where and how much rain falls compromising
soils with today's activity.

The trough axis is expected to clear the region by late Thursday
afternoon with precipitation tapering off in subsidence Thursday
night into Friday morning.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM Monday...

Northwesterly flow in the wake of the departing disturbance ushers
in slightly drier air briefly Friday morning before southwesterly
flow resumes Friday afternoon in response to a mid-level wave that
approaches Friday night into Saturday morning. This uptick in
moisture may yield some isolated showers, or perhaps a thunderstorm
Friday afternoon, although poor mid-level lapse rates don't leave
much potential for charge separation based on forecast soundings
currently.

The aforementioned disturbance is expected to transit the area during
the day Saturday. Still too far out to say anything definitive about
severe potential, but increasing mid-level winds should yield at
least some potential for updraft separation and afternoon timing
would suggest 1000-1500J/kg of MLCAPE to work with.

Chances for periodic showers and storms continue through the weekend
while we retain a fairly progressive pattern characterized by low
amplitude troughing across the east and weak amplitude ridging
across the middle of the country.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 214 PM Monday...

Numerous showers and thunderstorms across the region will
continue through this evening. Expect visibilities to be reduced
to IFR/MVFR at times in heavy downpours. In addition, severe storms
can briefly bring wind gusts up to 55 kts. Low level wind shear
will also be possible across some terminals through early this
evening.

Thunderstorms will largely be out of the area by around 02Z
Tuesday as a cold front passes across the region, and some MVFR
ceilings may linger behind the front this evening. Then, expect
the return of some low ceilings and patchy fog early Tuesday
morning with reduced visibilities. Fog should largely be out of
the area by 14Z Tuesday with VFR conditions to follow for the
rest of the day.

Winds will largely remain from the southwest into this evening,
becoming west-to-northwesterly behind the cold front early
Tuesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, intensity, and location of
thunderstorms today could vary. Restrictions within these
storms may vary from forecast. Restrictions in low ceilings and
fog overnight and early Tuesday morning may vary from the
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
EKN CONSISTENCY  H    H    L    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  M    H    H    H    H    M    H    H    H    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    L

AFTER 18Z TUESDAY...
IFR conditions possible in any heavier showers or thunderstorms
into Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JMC
NEAR TERM...JMC
SHORT TERM...JP
LONG TERM...JP
AVIATION...JMC
Hazardous weather outlook, Aug 7, 11:01 AM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1101 AM EDT Mon Aug 7 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-081515-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1101 AM EDT Mon Aug 7 2023

...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 7, 2:32 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
232 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     Tstm Wnd Dmg     6 SE Rock Cave          38.79N 80.26W
08/07/2023                   Upshur             WV   911 Call Center

            Power line down.

&&

ARB
Local storm report, Aug 7, 2:36 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
236 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Tstm Wnd Dmg     Junior                  38.98N 79.95W
08/07/2023                   Barbour            WV   911 Call Center

            Tree reported down on vehicle. Power lines
            down as well.

&&

ARB
Local storm report, Aug 7, 2:43 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
243 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Hail             1 NNW Barboursville     38.41N 82.30W
08/07/2023  E1.25 inch       Cabell             WV   Public

&&

GW
Local storm report, Aug 7, 2:44 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
244 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Hail             Sandyville              38.91N 81.66W
08/07/2023  E1.00 inch       Jackson            WV   Public

            Report received via social media with
            picture.

&&

Webb
Local storm report, Aug 7, 2:49 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
249 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Tstm Wnd Dmg     Belington               39.02N 79.94W
08/07/2023                   Barbour            WV   911 Call Center

            Tree down across Point Pleasant Road.

&&

ARB
Special weather statement, Aug 7, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT Mon Aug 7 2023

WVZ008-016>019-071915-
Calhoun WV-Jackson WV-Roane WV-Wirt WV-Ritchie WV-
249 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern
Calhoun, southwestern Ritchie, Wirt, northwestern Roane and
northeastern Jackson Counties through 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elizabeth, Grantsville, Reedy, Cherry, Peewee, Palestine, Lucille,
Creston, Brohard, Macfarlan, Annamoriah, Leroy, and Munday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 PM EDT for central, north
central and northwestern West Virginia.

&&

LAT...LON 3886 8154 3898 8160 3919 8121 3892 8107
TIME...MOT...LOC 1848Z 244DEG 35KT 3898 8140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:41 AM EDTSpecial Weather StatementRLXPleasants, Wood34 min
Aug 7, 6:17 AM EDTSpecial Weather StatementRLXDoddridge, Pleasants, Ritchie, Tyler28 min
Aug 7, 6:50 AM EDTSpecial Weather StatementRLXDoddridge, Harrison25 min
Aug 7, 7:13 AM EDTSpecial Weather StatementRLXHarrison, Lewis32 min
Aug 7, 7:43 AM EDTSpecial Weather StatementRLXHarrison, Taylor32 min
Aug 7, 8:14 AM EDTSpecial Weather StatementRLXHarrison, Taylor31 min
Aug 7, 10:58 AM EDTSevere Thunderstorm WarningRLXWood47 min
Aug 7, 11:30 AM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wood45 min
Aug 7, 11:34 AM EDTSpecial Weather StatementRLXPutnam26 min
Aug 7, 11:53 AM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Pleasants, Ritchie, Tyler37 min
Aug 7, 11:56 AM EDTSpecial Weather StatementRLXJackson34 min
Aug 7, 12:05 PM EDTTornado WarningRLXWood14 min
Aug 7, 12:16 PM EDTSpecial Weather StatementRLXRoane29 min
Aug 7, 12:29 PM EDTFlash Flood WarningRLXPleasants, Wood4 hr
Aug 7, 12:30 PM EDTSevere Thunderstorm WarningRLXCalhoun, Clay, Roane45 min
Aug 7, 12:37 PM EDTSpecial Weather StatementRLXKanawha38 min
Aug 7, 12:41 PM EDTSevere Thunderstorm WarningRLXJackson, Wood34 min
Aug 7, 12:42 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane33 min
Aug 7, 12:48 PM EDTSevere Thunderstorm WarningRLXMason27 min
Aug 7, 12:52 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Ritchie, Tyler38 min
Aug 7, 1:05 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wirt, Wood40 min
Aug 7, 1:09 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer36 min
Aug 7, 1:11 PM EDTFlash Flood WarningRLXJackson, Mason, Wood3 hr
Aug 7, 1:18 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler32 min
Aug 7, 1:35 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Webster13 min
Aug 7, 1:43 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph, Webster47 min
Aug 7, 1:46 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Randolph, Upshur, Webster29 min
Aug 7, 1:48 PM EDTSpecial Weather StatementRLXCabell27 min
Aug 7, 1:51 PM EDTSpecial Weather StatementRLXDoddridge24 min
Aug 7, 1:54 PM EDTFlash Flood WarningRLXDoddridge, Harrison, Pleasants, Ritchie, Tyler3 hr
Aug 7, 2:00 PM EDTSpecial Weather StatementRLXJackson15 min
Aug 7, 2:00 PM EDTSevere Thunderstorm WarningRLXBarbour, Pocahontas, Randolph, Upshur30 min
Aug 7, 2:05 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam25 min
Aug 7, 2:16 PM EDTSevere Thunderstorm WarningRLXJackson, Roane, Wirt, Wood29 min
Aug 7, 2:21 PM EDTSevere Thunderstorm WarningRLXPocahontas24 min
Aug 7, 2:29 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam20 min
Aug 7, 2:39 PM EDTSevere Thunderstorm WarningRLXMason36 min
Aug 7, 2:39 PM EDTSevere Thunderstorm WarningRLXWayne36 min
Aug 7, 2:41 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam20 min
Aug 7, 2:46 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne16 min
Aug 7, 2:56 PM EDTSpecial Weather StatementRLXRandolph34 min
Aug 7, 2:56 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Roane34 min
Aug 7, 3:11 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie34 min
Aug 7, 3:15 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne30 min
Aug 7, 3:19 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Kanawha, Roane26 min
Aug 7, 3:32 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln, Putnam28 min
Aug 7, 3:48 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo, Wayne27 min
Aug 7, 3:53 PM EDTSevere Thunderstorm WarningRLXKanawha37 min
Aug 7, 4:04 PM EDTSpecial Weather StatementRLXBraxton41 min
Aug 7, 4:09 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay36 min
Aug 7, 4:22 PM EDTSpecial Weather StatementRLXUpshur38 min
Aug 7, 4:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Randolph, Upshur, Webster35 min
Aug 7, 5:02 PM EDTSpecial Weather StatementRLXRandolph28 min
Aug 7, 5:10 PM EDTSevere Thunderstorm WarningRLXMcDowell18 min
Aug 7, 5:20 PM EDTSpecial Weather StatementRLXRaleigh25 min
Aug 7, 7:38 PM EDTSpecial Weather StatementRLXPleasants, Tyler, Wood52 min
Aug 7, 4:15 AM EDTSpecial Weather StatementRLXJackson, Vinton30 min
Aug 7, 4:42 AM EDTSpecial Weather StatementRLXAthens, Jackson, Vinton33 min
Aug 7, 5:14 AM EDTSpecial Weather StatementRLXAthens, Meigs, Morgan31 min
Aug 7, 10:47 AM EDTSpecial Weather StatementRLXWashington13 min
Aug 7, 12:18 PM EDTSpecial Weather StatementRLXJackson42 min
Aug 7, 12:20 PM EDTSpecial Weather StatementRLXGallia25 min
Aug 7, 1:34 PM EDTSpecial Weather StatementRLXGallia, Jackson, Vinton41 min
Aug 7, 2:05 PM EDTSevere Thunderstorm WarningRLXLawrence25 min
Aug 7, 6:50 PM EDTSpecial Weather StatementRLXAthens, Vinton, Washington40 min
Aug 7, 2:09 PM EDTTornado WarningRLXBoyd, Carter, Greenup36 min
Aug 7, 3:17 PM EDTSevere Thunderstorm WarningRLXLawrence28 min

Nearby

Special Weather Statements in West Virginia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.